sleeping pills may be a risk factor for dementiaAs if it weren’t bad enough that sleeping pills may increase your susceptibility to the common cold and shorten your life, a new study suggests that insomnia and sleeping pills like Ambien and Imovane (similar to Lunesta) increase your chances of developing dementia after age 50. Is your day brighter yet?

Study Details

Authors of the study on sleeping pills and dementia examined data from a large database in Taiwan with two questions in mind:

1)  How does the risk of dementia compare in patients with and without insomnia? and

2)  Is there an association between sleeping pill use and the risk of dementia in older adults?

The study included over 34,000 patients ages 50 and above. About 5,700 were diagnosed with long-term insomnia during a 3-year period and were prescribed sleeping pills. For each of these patients, investigators looked at 5 others without insomnia and compared them.

Overall, insomnia patients taking prescription hypnotics were over twice as likely to receive a dementia diagnosis as patients who did not have insomnia or use sleeping pills. Insomnia patients in the 50- to 65-year age range were over 5 times as likely to develop dementia. Longer-acting sleeping pills (benzodiazepines like Klonopin and Dalmane) and higher doses of sleeping pills also increased the risk of dementia.

Limitations

But note the study’s limitations. Investigators controlled for factors like hypertension and diabetes but were unable to control for education and socioeconomic status, smoking and alcohol consumption, and body mass, all of which play a role in the development of dementia.

A more serious limitation is the fact that researchers could not ascertain whether the increased risk of dementia was due mainly to the sleeping pills or to insomnia itself. And, as P.L. Chen and colleagues point out, it could be that the sleep disturbances that developed in these middle-aged and older patients were actually early symptoms of dementia already in the works.

Still, any controlled study that points to possible side effects of sleeping pills should give pause to people who use them, and I am one. The pharmaceutical industry and researchers funded by the industry insist the newer sleeping pills have fewer side effects, and this may be true. But I’m still convinced that caution should be the watchword for long-term users. Only take them when you need them, and use the lowest dose that works.

 

Posted by Lois Maharg, The Savvy Insomniac

Lois Maharg has worked with language for many years. She taught ESL, coauthored two textbooks, and then became a reporter, writing about health, education, government, Latino affairs, and food. Her lifelong struggle with insomnia and interest in investigative reporting motivated her to write a book, The Savvy Insomniac: A Personal Journey through Science to Better Sleep. She now freelances as an editor and copy writer at On the Mark Editing.

One Comment

  1. Well, no, that did NOT brighten my Monday…….

    Like

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s